What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 17, 12:14 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, May 17, 12:14 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
114 PM EDT Sat May 17 2025
.SYNOPSIS...
Multiple rounds of showers and thunderstorms are expected today with
isolated stronger thunderstorms possible this afternoon. A system
will bring cooler conditions and another round of showers on Sunday.
Next week starts out cool and dry before the next system moves into
the region around midweek.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
1245 PM Update...
After an initial round of thunderstorms this morning across
CNY, the skies have largely cleared with plenty of sunshine.
Surface based CAPE has been rising through the morning, with
much of the region over 1000 J/kg already with minimal capping.
Right now, looking at water vapor, there is a good amount of dry
air aloft in the mid levels behind this mornings warm front as
well as lower mid level lapse rates so that will limit updraft
acceleration from 700 mb to 500 mb. So far morning showers have
struggled to get much above 20,000 feet for echo tops. Visible
satellite shows a surface trough that is propagating eastward
through western NY and PA. This has started triggering storms
and as the instability increases across our region, should be
the focal point of stronger storms in the early afternoon. A
cold front lags behind the surface trough back in OH that will
likely bring a second round of storms later this evening.
Shear has been around 30 to 40 knots this morning and based off
of forecast soundings and hodographs, should stay in that 30 to
40 knot range. Low level lapse rates will get to near 10C/km
this afternoon as LCLs rise to around 1250 to 1500 meters. This
will support more of a wind threat than other severe risk later
today as dry air in the mid levels will help with the
development of stronger downdrafts and the steep lapse rates
will allow them to reach the surface with little impediment.
The lack of steep mid level lapse rates and high LCLs will be
limiting for hail growth and tornado potential.
Tonight, a cold front moves through with good cold air advection
for this late in the spring. 850 mb temperatures fall to near 0C
with wrap around precipitation. Late tonight through tomorrow
will consist of breezy NW winds with frequent rain showers for
the Twin Tiers and northward.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
12 PM Update...
Very little change to the short term forecast. High pressure
builds in with cool, but dry conditions over the region, with
gusty NW winds during the day. Winds should decouple at night
and with clear skies and an already cold air mass in place,
temperatures will drop off quickly after sunset. Frost and
possibly a freeze in some areas may occur. NBM forecast lows
were lowered with a blend of the ADJMET guidance. MET guidance
does have lows down to the upper 20s to low 30s, so have started
to trend down the overnight lows with this update and will
mention the chance for a frost/freeze in the HWO.
Tuesday will be dry with high pressure overhead and highs only
in the upper 50s to low 60s.
315 AM Update
This period will feature mostly dry, but cooler than average weather
across the region. There will be a slowly departing upper level low
for Sunday night, some lingering slight chances for rain showers in
the evening give way to partial clearing overnight. Northwest winds
remain steady between 5 to 15 mph overnight, so this should help
eliminate the potential for any fog or frost formation. Cool
overnight lows in 40s expected areawide; except some localized upper
30s in the coldest high elevation valleys of the Catskills and
northern Oneida county.
Monday features a cool north-northwest flow pattern over the area,
with subtle upper level height rises and weak surface ridging
present. This will lead to mostly sunny skies, and allow the area to
finally dry out some. With 850mb temperatures hovering near 0C,
daytime highs will be cooler than average, only in the 50s to lower
60s...except 65-70 for the Wyoming Valley. This is about 5 to 8
degrees below average for mid May. Northwest winds will also be
quite breezy, sustained between 10-18 mph with gusts up to around 25
mph at times.
Monday night will be chilly under mostly clear skies and weak
surface high pressure. Winds try to decouple in the sheltered
valleys, but remain northwest 5 to 10 mph elsewhere. Did add in a
mention of frost into the weather grids; again mostly for the
colder, sheltered valleys of Steuben county...the Catskills,
Susquehanna region of NY and northern Oneida county. The growing
season has begun for our entire forecast area as of May 11th; so if
confidence grows in frost formation, advisories will be issued where
needed. Forecast lows range the mid-30s to around 40.
Central NY and Northeast PA will be between weather systems on
Tuesday, with a cool and dry northerly flow continuing. Expect
partly to mostly sunny skies, lighter winds and seasonably cool
highs between about 55 to 65 over the forecast area. Tuesday night
will have increasing clouds with a chance for rain developing late
at night as the next low pressure system approaches from the Ohio
Valley; not quite as cool as Monday night, with lows in the 40s for
most locations expected.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
12 PM Update...
No changes made from the previous forecast and stuck with NBM
for days 4-7. A very cool and likely wet pattern will be in
place from mid week into next weekend.
315 AM Update
Unsettled, cool and wet weather is expected through this long term
period as a series of slow moving, nearly cut off upper level lows
meander around the forecast area.
On Wednesday the 500/700mb low will be centered over lower Michigan
as it develops and strengths through the day. Surface cyclogenesis
will take place, with a primary surface low tracking across western
NY and a new, secondary low developing over the DELMARVA. This will
bring periods of rain to the entire forecast area, spreading slowly
south to north through the day, along with overcast and very cool
conditions. Temperatures are likely to be stuck in the 50s to perhaps
around 60 all day with the thick cloud cover, cold temperatures
aloft and periods of rain. Surface winds will be southeasterly
at 8-15 mph. Rainfall amounts are forecast to be upwards of a
half to three-quarters of an inch. By Wednesday night and
Thursday the large, expansive upper level low remains stalled
over the area with additional periods of rain expected (70-85%
PoP). Thursday looks to be even cooler, as 850mb temperatures
bottom out around +1C. Temperatures are likely to remain nearly
steady in the mid-40s to mid-50s overnight and through the
daytime hours.
The main upper level low passes directly overhead on Friday, as it
continues to very slowly spin east. This will mean more clouds and
numerous rain showers for Central NY and Northeast PA, with
temperatures perhaps nudging up a few degrees into the mid-50s to
low 60s...overall it still looks mainly cloudy and unsettled.
Rainfall amounts are not looking very high, with generally less than
a half inch expected each day (after Wednesday). By Saturday, the
upper level low looks likely to stall over northern New England and
southern Quebec. More upper level energy and shortwave disturbances
still rotate south into our area through the day. Scattered to
numerous showers are still in the forecast, with mainly cloudy skies
and continued cool temperatures in the upper 50s to mid-60s expected.
There could be some modest instability by Saturday, but for now
left out any mention of thunder in the forecast. Rounding out
next weekend, from this early vantage point it looks like there
could be more dry time on Sunday (but still shower chances) and
a gradual warming trend with highs back in the 60s to around 70
possible. Overall it is looking unsettled and cooler than
average for most of the upcoming Memorial Day Weekend.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms have begun to pop up across the region
this afternoon. Coverage will increase through 20Z with most CNY
terminals being impacted by thunderstorms at some point this
afternoon. Timing has been covered by a tempo in the mid day
TAFs. AVP does not have as much instability so confidence was
lower so thunder was not included in this update but amendments
will be needed if conditions chance. Tonight, a front moves
through with rain showers and MVFR to near IFR cigs across CNY.
ITH and BGM have the best chance at IFR cigs given the elevation
of the sites.
Outlook...
Sunday afternoon...Scattered rain showers possible, especially
at the Central NY terminals, which may result in occasional
restrictions.
Sunday night through Tuesday...Mainly VFR expected.
Wednesday...Restrictions likely with rain showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...AJG/BTL
NEAR TERM...AJG
SHORT TERM...MPK/MJM
LONG TERM...MPK/MJM
AVIATION...AJG
Hazardous weather outlook, May 17, 11:41 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1241 PM EDT Sat May 17 2025
NYZ024-055>057-062-PAZ038>040-043-044-047-048-072-181645-
Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1241 PM EDT Sat May 17 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms may develop this afternoon across the
Twin Tiers, however the main severe thunderstorm threat will be to
the north.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Temperatures will drop into the 30s and possibly upper 20s in some
areas Monday night. Stay tuned for frost and freeze headlines at a
later time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-015>018-022-023-025-036-037-044>046-181645-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
1241 PM EDT Sat May 17 2025
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Temperatures will drop into the 30s and possibly upper 20s in some
areas Monday night. Stay tuned for frost and freeze headlines at a
later time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 17, 7:27 AM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
827 AM EDT Sat May 17 2025
NYZ009-171245-
Northern Oneida NY-
827 AM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONEIDA COUNTY
THROUGH 845 AM EDT...
At 827 AM EDT, Doppler radar was tracking a strong thunderstorm over
Alder Creek, or 8 miles southeast of Boonville, moving northeast at
55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Forestport, Remsen, Alder Creek, and Woodgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4337 7508 4336 7508 4330 7523 4344 7535
4359 7511
TIME...MOT...LOC 1227Z 240DEG 49KT 4338 7522
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KistnerSpecial weather statement, May 17, 10:39 AM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1139 AM EDT Sat May 17 2025
NYZ009-036-037-171615-
Southern Oneida NY-Madison NY-Northern Oneida NY-
1139 AM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ONEIDA AND
NORTHWESTERN MADISON COUNTIES THROUGH 1215 PM EDT...
At 1138 AM EDT, Doppler radar was tracking a strong thunderstorm near
Canastota, or 8 miles northwest of Oneida, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rome, Oneida, Lee, Vienna, Canastota, Sylvan Beach, Blossvale, New
London, Verona Beach, and Delta Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4306 7584 4312 7591 4338 7562 4336 7543
4323 7540
TIME...MOT...LOC 1538Z 232DEG 29KT 4313 7581
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KistnerSpecial weather statement, May 17, 1:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
211 PM EDT Sat May 17 2025
NYZ016-017-171845-
Southern Cayuga NY-Seneca NY-
211 PM EDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SENECA AND
NORTHWESTERN CAYUGA COUNTIES THROUGH 245 PM EDT...
At 211 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Montezuma, or near Seneca Falls, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Sennett, Fleming, Montezuma, Union
Springs, Tyre, Cayuga, and Canoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4301 7649 4289 7645 4286 7645 4283 7686
4302 7687 4302 7649
TIME...MOT...LOC 1811Z 247DEG 24KT 4298 7671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ES